NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 1, 6:14 AM EST, 46 minutes earlier.
Area forecast discussion, Jan 1, 6:14 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
614 AM EST Sat Jan 1 2022
.SYNOPSIS...
A warm front tracks north through the mid-Atlantic today keeping
us in a potential record breaking warm regime. A strong cold
front tracks to the mountains tonight, then slows over the
piedmont Sunday afternoon, before finally shifting to the coast
Sunday night. This front will bring beneficial rainfall to the
area, with a turn to winter arriving by Sunday evening, changing
any lingering rain to snow before ending Monday.
High pressure builds in Monday night with near seasonable
temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 225 AM EST Saturday...
New Year Starts Out Like Spring...
Because it says Jan 1st, 2022, doesn't mean Mother Nature will
adhere to what it should normally feel like for the 1st day of the
New Year.
Today into tonight will seem more like late April as opposed to
the heart of winter.
Early on will be dealing with patchy fog where it clears out enough,
but doesn't seem as widespread as 24 hours ago.
A warm front has lifted north of the area, and we will be in the
warm sector today. Early on, bulk of lift along the front will bring
a better threat of rain to areas north of U.S. 460 and especially
the southeast WV to southern Shenandoah Valley corridor. Some
marginal instability to creep into the piedmont of NC later this
morning, with a secondary area of negative LI's moving into the far
SW VA corridor along the Clinch/Holston River valleys may lead to a
few booms of thunder.
As we head into the afternoon, we should be overall drier, but
isolated to widely scattered showers cannot be ruled out, with best
threat along the WV/VA highlands and southern Blue Ridge, and again
isolated thunderstorms possible. The big issue this afternoon, is
the 8h jet that increases in intensity with one corridor of higher
winds moving into the central Appalachians, and upper TN Valley, and
the other over the piedmont.
Forecast soundings suggest sub-advisory wind gusts, mainly 20-30
mph, except the higher terrain of southeast WV into the TN/NC border
mountains, where a few gusts over 40 mph may occur toward late
afternoon. At the moment, given isolated coverage, will hold off on
a wind advisory, but something to monitor.
Cloud cover today will be more broken/overcast this morning, then
with mixing, should see some sunshine start to appear by early
afternoon, especially over the mountains.
High temperatures today will be approaching records, namely
Danville/Lynchburg and Bluefield, with most going back to 1952. See
climate section below.
Tonight, we turn our attention to the cold front that will bring a
pre-frontal area of showers/few thunderstorms the mountains late in
the evening, moving to the piedmont before dawn Sunday. There is a
strong low level jet ahead of this, but overall appears convection
is trying to catch up with the wind energy. Instability parameters
and high-res models depict the convection weakening as it moves east
of the mountains, but will have to watch areas from Southeast WV to
the NC mountains for isolated damaging wind gusts tonight. SPC has a
marginal risk as far east as the Blue Ridge south of Roanoke into
the NC foothills.
Everyone should see measurable rainfall from this system by dawn
Sunday, with highest amounts of one half to one inch (locally
higher) across the WV/far SW VA mountains, into the NC high country.
By 12z Sunday, the front will be positioned along/just east of the
Blue Ridge. The colder air is lagging further west with the upper
shortwave over the Ohio Valley, so expect another night of mild
temperatures in the 50s for most.
Forecast confidence on temperatures is slightly above average given
time of year and potential for sunshine, so could be cooler.
Confidence on rainfall today is average but above average tonight,
with lower confidence on winds and thunderstorm threat.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 215 AM EST Saturday...
An upper level trough over the Southern Plains will send a surface
low across the Ohio Valley into the New England states Sunday
morning. As this surface low tracks across the Ohio Valley, it will
push a line of convection across the area. Sunday morning, this line
will be east of the Blue Ridge, clearing Southside VA around noon.
The upper level trough quickly approaches the region Sunday
afternoon with a secondary surface low forming over the Carolinas.
These two systems begin to become one potent storm Sunday night.
While they are merging, they will move very little, keeping rain
chances high and a longer duration for moderate rain to fall over
the area. This storm system starts to move eastward Monday morning
with precipitation pulling out by noon Monday. There is a chance for
light accumulations of snow to fall across the area Monday morning
as cold air wraps around the low. Accumulations may be half to one
inch in the mountains with slightly higher totals (2-3 inches) along
ridges above 3500 feet. A light dusting is possible east of the Blue
Ridge. Since the ground is relatively warm and it will be wet,
accumulations will primarily be confided to grassy and elevated
surfaces, with the exception being higher ridges.
Also on the back side of this system, strong pressure rises will
bring breezy conditions to the area Sunday night into Monday. Strong
cold air advecting will also have Monday's temperatures dropping in
the 30s and 40s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 AM EST Saturday...
Dry Weather Until Next System Thursday Into Friday.
The overall weather pattern levels out starting Tuesday as high
pressure gradually builds into the area. The coming cold snap should
last for some time, keeping temperatures in the long term near
normal. We won't really start to see a warm up occur until closer to
Thursday as WAA will start to take place ahead of our next frontal
system that should arrive later Thursday into Friday based on
current guidance. With a more arctic based origin, this should be
yet another decent blast of cold air to continue trying to keep
things more winter like.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 605 AM EST Saturday...
Variability in cigs/vsbys exists at the beginning of the taf
period with sub-VFR conditions at most sites, and even some IFR
outside the normal terminals. Still a threat of IFR at all but
maybe DAN this morning with main batch of rain north of a line
from VJI-BCB-DAN, and this activity will gradually shift north
through the morning mainly impacting LWB the longest.
Additionally, a few sites could experience LLWS early.
This afternoon should see most sites go to VFR with gusty
southwest winds.
Look for pre-frontal showers, possibly a thunderstorm to reach
BLF/LWB area by 05z tonight, and moving east to LYH/DAN by
10-12z Sunday.
Rain could be heavy at times, especially LWB/BLF/BCB.
During this time should see most sites drop back to at least
MVFR.
Forecast confidence is average, except higher on break in sub-
VFR this afternoon.
.Extended Aviation Discussion...
Sub-VFR conditions Sunday with showers and windy conditions
behind it. Winds shift to the west-northwest Sunday with
frequent gusts 25 to 35 kts areawide.
Snow will likely occur at times Sunday night into early Monday
even into the piedmont with sub-VFR expected. Expect clearing
with widespread VFR by Tuesday-Wednesday. Winds will also
diminish Tuesday.
&&
.CLIMATE...
As of 200 PM EST Thursday...
Records for New Years Day...
Jan 01
Site MaxT Year MinT Year LoMax Year HiMin Year
Bluefield, WV 72 1985 0 1977 10 2018 55 1952
Danville, VA 74 1952 5 1918 27 2018 52 1952
Lynchburg, VA 74 1952 3 1918 24 1918 51 1934
Roanoke, VA 78 1952 8 1918 23 1918 51 2005
Blacksburg, VA 75 1952 2 2018 17 1918 46 1934
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM/WP
CLIMATE...DS/WPHazardous weather outlook, Jan 1, 3:24 AM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
324 AM EST Sat Jan 1 2022
NCZ001-018-VAZ007-009-010-015-WVZ042-043-507-508-020830-
Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-Summers-
Eastern Greenbrier-Western Greenbrier-
324 AM EST Sat Jan 1 2022
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Southwest winds this afternoon and evening could gust over 40 mph
along the ridges. Tonight, a few storms may bring damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Light snow accumulations are possible Sunday night into early Monday,
along with blustery winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ002-003-019-VAZ011>014-016>020-WVZ044-020830-
Alleghany NC-Surry-Wilkes-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Monroe-
324 AM EST Sat Jan 1 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Today and tonight.
There is an isolated risk for damaging wind gusts with a line of
showers and a few thunderstorms late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Light snow accumulations are possible Sunday night into early Monday,
along with blustery winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ022>024-032>035-043>047-058-059-020830-
Stokes-Rockingham-Caswell-Yadkin-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
324 AM EST Sat Jan 1 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Light snow accumulations may occur Sunday night into early Monday,
along with brisk winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.